Minnesota, 2010

Cold in Minnesota, January 8 to 9, 2010

January 8 to 9, 2010 · NWS ARX · 3 events in 3 counties and zones

Cold temperatures and combined winds created bitterly cold wind chills across portions of southeast Minnesota on January 8th and 9th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Cold temperatures and combined winds created bitterly cold wind chills across portions of southeast Minnesota on January 8th and 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 8, 3:08 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jan 8, 3:08 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
308 AM CST FRI JAN 8 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERNS ARE ON CLOUD TRENDS AND TEMPERATURES IN THE
NEAR TERM...AND THEN MAINLY TEMPERATURES AFTER TODAY.

WATER VAPOR IMAGERY EARLY THIS MORNING SHOWING THE WELL DEFINED MID
LEVEL LOW MOVING INTO INDIANA. AT THE SURFACE CYCLONIC FLOW
CONTINUES ACROSS THE REGION AS ARCTIC HIGH PRESSURE WAS BUILDING
INTO THE NORTHERN PLAINS. INFRARED SATELLITE IMAGERY SHOWS STRATUS
MOVING SOUTHWARD FROM LAKE SUPERIOR...WITH SOME BREAKS IN THE CLOUDS
OVER NORTHWEST WISCONSIN AND EASTERN MINNESOTA. RADAR AND SURFACE
REPORTS STILL SHOWING SOME FLURRIES OVER PORTIONS OF THE FORECAST
AREA.

08.00Z NCEP DETERMINISTIC MODELS ARE IN GOOD AGREEMENT THROUGH 66
HOURS (18Z SUNDAY)...AFTER WHICH GFS IS SHOWS A SHARPER AND FASTER
SHORTWAVE TROUGH DROPPING ACROSS THE AREA VERSUS THE NAM/WRF. THE
GFS HAS SUPPORT FROM THE ECMWF AND LEANED TOWARD THIS SOLUTION IN
THE LATER PERIODS.

IN THE NEAR TERM...CYCLONIC FLOW WILL CONTINUE TO KEEP STRATUS
ACROSS THE FORECAST AREA THOUGH THE MORNING HOURS...BY AFTERNOON
THOUGH ARCTIC HIGH PRESSURE OVER THE PLAINS WILL BEGIN TO BUILD
EASTWARD PUSHING THE CLOUDS EAST AND SOUTH OF THE AREA. CONTINUED
COLD ADVECTION ALONG WITH THE CLOUDS WILL KEEP TEMPERATURES FROM
RISING MUCH TODAY...WITH HIGH IN THE SINGLE DIGITS ACROSS SOUTHEAST
MINNESOTA AND NORTHEAST IOWA AND THE MIDDLE TEENS IN CENTRAL
WISCONSIN.

ARCTIC HIGH PRESSURE THEN DIVES SOUTHEAST TONIGHT AND EARLY
SATURDAY. PRESSURE GRADIENT RELAXES A LITTLE AND MODELS INDICATING
CLEAR SKIES. GOOD RADIATIONAL COOLING OVER FRESH SNOW FIELD WILL
RESULT IN TEMPERATURES DROPPING WELL BELOW THE GUIDANCE VALUES FOR
LOWS SATURDAY MORNING.

SATURDAY AFTERNOON AND NIGHT...WINDS SWING AROUND TO THE SOUTH AS
THE CENTER OF THE HIGH DROPS INTO THE SOUTHERN PLAINS. WARM
ADVECTION MAY KEEP TEMPERATURES FROM FALLING MUCH SATURDAY NIGHT AND
PERHAPS BOTTOMING OUT DURING THE EVENING HOURS. FOR NOW WILL CONTINUE
WITH A THE STANDARD DIURNAL CURVE...BUT THIS MAY HAVE TO BE LOOKED
AT CLOSER BY LATER SHIFTS.

ATTENTION THEN TURNS TO SHORTWAVE TROUGH TO DROP TOWARD THE UPPER
MISSISSIPPI RIVER VALLEY SUNDAY AND ACROSS THE AREA SUNDAY NIGHT.
VERY WEAK FORCING EXPECTED WITH MAINLY 500MB-300MB QG CONVERGENCE.
MODELS DO GENERATE SOME VERY LIGHT QPF OVER THE REGION. 03Z SREF
DATA GIVES AROUND 30 PERCENT CHANCE FOR MEASURABLE PRECIPITATION
AND CURRENT SET OF GRIDS HAS THIS WELL IN HAND AND MADE NO CHANGES.
WITH CONTINUED WARM ADVECTION/SOUTHERLY FLOW TEMPERATURES WILL
MODERATE FOR SUNDAY. THE BULK OF THIS WARMING LOOKS TO BE ALOFT
WITH A SIGNIFICANT INVERSION INDICATED BY BUFKIT SOUNDINGS. STILL
LIKELY SEE MODERATION IN THE SURFACE TEMPERATURES WITH HIGHS
EXPECTED IN THE TEENS AND LOWER 20S AREA-WIDE.

.LONG TERM...MONDAY THROUGH THURSDAY

SHORTWAVE TROUGH DROPS SOUTHEAST OF THE AREA MONDAY AND HAVE
CONTINUED THE LOWER END SNOW PROBABILITIES PER THE PREVIOUS GRIDS.
OTHERWISE ECMWF AND GFS INDICATE RIDGING TO BUILD ACROSS THE AREA
WITH MODERATING TEMPERATURES. HIGHS ARE EXPECTED TO WARM FROM THE
UPPER TEENS AND LOWER 20S MONDAY...INTO THE UPPER 20S TO LOWER 30S
BY THURSDAY.

&&

.AVIATION...

CLOUD FORECAST WILL BE PROBLEMATIC TODAY AS LATEST SATELLITE/OBS
INDICATE A BROKEN DECK OF MVFR/VFR CLOUDS EXTENDING WEST TO THE
DAKOTA/MN BORDER. THE CLOUDS WERE ASSOCIATED WITH AN AREA OF LOW
PRESSURE EXITING INTO THE NEW ENGLAND STATES. HIGH PRESSURE WAS
LOCATED OVER THE NORTHERN PLAINS EARLY THIS MORNING...AND THIS HIGH
WILL SLIDE OVER THE MID MISSISSIPPI RIVER VALLEY BY 12Z SUN. A
WEST-EAST RUNNING TIME/HEIGHT X-SECTION SHOWS GOOD DRYING THROUGH
TODAY...WITH STRONGER SUBSIDENCE WORKING IN FOR SAT. BUFKIT
SOUNDINGS SHOW A VERY STRONG INVERSION AROUND 1500 FT...AND THIS
COULD TRAP THE LINGERING LOW LEVEL MOISTURE THROUGH TODAY...BUT DON/T
REALLY ANTICIPATE MUCH CU DEVELOPMENT. RH FIELDS MATCHING UP FAIRLY
WELL WITH LATEST SATELLITE IMAGERY...AND THIS WOULD CONTINUE TO WORK
A DRY WEDGE ACROSS KRST THROUGHOUT TODAY. KLSE WOULD BE ON THE
EDGE...AND COULD SEE MORE CLOUDS. CONFIDENCE IS SHAKY ON HOW THE
CLOUDS WILL VARY ACROSS THE TAF SITES TODAY...BUT SOME PERIODS OF
MVFR DO LOOK LIKELY. WEST TO EAST CLEARING OF WHATEVER LINGERS SHOULD
OCCUR TONIGHT.

WINDS WILL STAY FAIRLY BLUSTERY FROM THE NORTH/NORTHWEST THIS
MORNING...BUT A SLACKENING PRESSURE GRADIENT THIS AFTERNOON SHOULD
RESULT IN A DECREASING TREND. LIGHT NORTHWEST WINDS CAN BE EXPECTED
TONIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR MNZ079-MNZ086-
     MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...RABERDING
AVIATION..........RIECK
Hazardous weather outlook, Jan 8, 5:00 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST FRI JAN 8 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-091100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
500 AM CST FRI JAN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT THIS MORNING.

THE COMBINATION OF NORTHWEST WINDS AT 10 TO 20 MPH AND
TEMPERATURES IN THE SINGLE DIGITS ABOVE AND BELOW ZERO WILL
PRODUCE DANGEROUS WINDS CHILLS OF 20 TO 30 BELOW ZERO THIS MORNING.

DANGEROUS WIND CHILL COULD DEVELOP AGAIN TONIGHT. ALTHOUGH WINDS
WILL BE LIGHTER...TEMPERATURES WILL BE MUCH COLDER...AND WINDS CHILLS
OF 20 TO 30 BELOW ZERO COULD DEVELOP AGAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-091100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
500 AM CST FRI JAN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Mower

When
January 8, 6:35 AM CST to January 9, 4:35 PM CST
Where
Mower forecast zone
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Wind chill values reached -28 at Grand Meadow and -25 in Austin on January 8th.

Cold/Wind Chill, Dodge

When
January 8, 7:45 AM CST to January 9, 5:45 PM CST
Where
Dodge forecast zone
Reported by
Mesonet
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

A wind chill value of -25 was hit on January 8th at West Concord.

Cold/Wind Chill, Olmsted

When
January 8, 8:01 AM CST to January 9, 6:01 PM CST
Where
Olmsted forecast zone
Reported by
Mesonet
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

A wind chill around -23 was reached on January 8th in eastern parts of the county. Rochester had a wind chill of -20 that same day.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205980, 205981, 205982.